Michigan, 2011Winter Weather in Michigan, March 4, 2011
March 4, 2011 · NWS GRR · 6 events in 6 counties and zones
Around a tenth to an eighth of an inch of freezing rain began during the early morning hours across portions of central lower Michigan and quickly resulted in a glaze of ice on area roads, resulting in numerous accidents.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Around a tenth to an eighth of an inch of freezing rain began during the early morning hours across portions of central lower Michigan and quickly resulted in a glaze of ice on area roads, resulting in numerous accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 4, 4:13 AM EST, 47 minutes earlier.
Area forecast discussion, Mar 4, 4:13 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
413 AM EST FRI MAR 4 2011
LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...
.SYNOPSIS...(413 AM EST FRI MAR 4 2011)
A FRONTAL SYSTEM WILL MOVE IN ACROSS THE AREA DURING THE DAY TODAY.
NUMEROUS WAVES OF LOW PRESSURE WILL RIDE NORTHEAST ALONG THIS FRONT
AND CREATE WAVES OF PRECIPITATION. THE FIRST WAVE WILL BRING A MIXED
BAG OF PRECIPITATION RANGING FROM FREEZING RAIN TO SLEET TO RAIN
THIS MORNING AND INTO THE EARLY AFTERNOON HOURS. PRECIPITATION WILL
BECOME A BIT HEAVIER LATER TODAY AND TONIGHT. THIS PRECIPITATION IS
EXPECTED TO FALL AS RAIN. RAIN WILL THEN GRADUALLY CHANGE OVER TO
SNOW FROM NORTHWEST TO SOUTHEAST VERY LATE TONIGHT AND ON SATURDAY.
QUIETER WEATHER CAN BE EXPECTED FOR SUNDAY.
ANOTHER STRONG SYSTEM IS EXPECTED TO AFFECT THE AREA DURING THE MID
PORTION OF THE UPCOMING WEEK.
&&
.SHORT TERM...(413 AM EST FRI MAR 4 2011)
(TODAY THROUGH SUNDAY
MAIN CHALLENGES WITH THIS FCST PACKAGE DEAL WITH FREEZING RAIN
POTENTIAL INTO THE AFTERNOON HOURS TODAY...THEN PCPN TYPE TRENDS
THROUGH SAT WITH THE FRONTAL SYSTEM AND WAVES OF LOW PRESSURE
AFFECTING THE AREA. WE WILL BE ISSUING A WINTER WEATHER ADVISORY FOR
FREEZING RAIN ACROSS MOST OF THE NRN HALF OF THE CWFA.
KGRR RADAR HAS BEEN LITTERED WITH RETURNS MOST OF THE
NIGHT...HOWEVER ALL OF THIS SO FAR HAS BEEN JUST VIRGA WITH DRY AIR
BELOW 6K FEET HELPING TO EVAPORATE ANYTHING THAT TRIES TO FALL. MORE
SUBSTANTIAL RETURNS ACROSS IL...WI...AND NOW LAKE MICHIGAN HAVE BEEN
PICKING UP IN COVERAGE AND ARE PROVIDING SOME PCPN ACROSS THE LAKE.
THIS PCPN IS ASSOCIATED WITH A PUSH OF WARMER AND MORE MOIST AIR OUT
AHEAD OF THE FRONTAL SYSTEM FROM TX UP THROUGH THE NRN PORTION OF
THE MS RIVER.
THE PCPN IS EXPECTED TO SPREAD ACROSS THE AREA THIS MORNING. MOST OF
THE PCPN IS OF THE LIQUID VARIETY WITH TEMPS WELL ABOVE FREEZING
ALOFT. THE PROBLEM IS THAT THERE IS A WEDGE OF COLDER AIR RIGHT AT
THE SFC WHICH IS ALLOWING FOR SFC TEMPS TO BE IN THE 20S. WARMER AIR
IS GRADUALLY MOVING NORTH...AND ABOVE FREEZING TEMPS HAVE REACHED
THE SRN LAKESHORE AND PORTIONS OF I-94. WE ARE THINKING THAT THE
BELOW FREEZING SFC AIR WILL HOLD IN ACROSS THE NRN COUNTIES THROUGH
MOST OF THIS MORNING BEFORE THE WARMER AIR DISPLACES IT. THIS WILL
CREATE A FREEZING RAIN SCENARIO. SIGNIFICANT ICING IS NOT
EXPECTED...HOWEVER A TENTH OF AN INCH IS EXPECTED AND CAN CREATE
SOME PROBLEMS. THE SRN LOCATIONS SHOULD SEE TEMPS WARM QUICKLY
ENOUGH TO KEEP FREEZING RAIN FROM LASTING LONG ENOUGH TO CREATE
ISSUES.
ONCE THIS BATCH OF PCPN MOVES THROUGH THIS MORNING INTO THE EARLY
AFTERNOON HOURS...OTHER SHORT WAVES WILL BE TRAVERSING THE
AREA...BRINGING ADDITIONAL CHCS OF RAINFALL. A MORE SIGNIFICANT WAVE
WILL MOVE INTO THE AREA AFTER SUNSET TONIGHT...AND SHOULD BRING THE
HEAVIEST RAINFALL INTO THE AREA AS A 60 KNOT LLJ NOSES IN. THE
FOCUS OF THIS LLJ WILL BE ACROSS THE SE PORTION OF THE CWFA. THE
REMAINDER OF THE CWFA WILL SEE PCPN ALSO...BUT THIS WILL BE THE
RESULT OF THE TIGHTENING FGEN BAND DEVELOPING WITH THE WARMER AIR
FEEDING OUT AHEAD OF THE SYSTEM...AND COLDER AIR ADVECTING IN ON THE
STRENGTHENING NORTH WINDS. ELEVATED STABILITY INDICES INDICATE THAT
THE BEST THUNDER POTENTIAL WILL REMAIN JUST SOUTH OF THE STATE
LINE...MORE INTO THE WARM SECTOR. WE CAN NOT RULE OUT AN ISOLATED
STORM...HOWEVER THE CHCS ARE LOW ENOUGH TO NOT INCLUDE IN THE FCST
FOR NOW.
THE COLDER AIR WILL CONTINUE TO WIN OUT AS THE FRONT EVENTUALLY
SHIFTS EAST AND THE NRLY WINDS CONTINUE. THIS WILL GRADUALLY CHANGE
OVER THE RAINFALL BACK TO SNOW FROM NW TO SE. IT APPEARS THAT WHERE
THE PCPN DOES CHANGE OVER TO SNOW...PCPN WILL BE LIGHTER WITH THE
HEAVIER PCPN NEAR THE LLJ...WELL EAST OF THE CHANGEOVER ZONE. WE DO
ANTICIPATE THAT AN INCH OR TWO WILL BE POSSIBLE BEFORE THE BACKEDGE
OF THE PCPN MOVES THROUGH WITH THE PASSAGE OF THE MAIN UPPER TROUGH.
TEMPS WILL LIKELY SLOWLY FALL THROUGH THE DAY ON SAT AS THE COLD AIR
ADVECTS IN.
THE WEATHER SHOULD THEN QUIET DOWN AND COOL OF FOR THE SECOND HALF
OF THE WEEKEND AS A RIDGE OF HIGH PRESSURE EXTENDS DOWN FROM THE
CENTER OF THE HIGH ACROSS CANADA.
&&
.LONG TERM...(413 AM EST FRI MAR 4 2011)
(SUNDAY NIGHT THROUGH THURSDAY)
MY PRIMARY FOCUS REMAINS ON THE MID WEEK STORMS SYSTEM WHICH WILL
BRING RAIN AND POSSIBLY THUNDERSTORMS WEDNESDAY THEN LAKE ENHANCED
SNOWS THURSDAY INTO FRIDAY.
THE FORECAST MODELS ARE IN EXCELLENT AGREEMENT THROUGH THURSDAY...
WHICH IS UNUSUAL FOR SEASONAL TRANSITION PERIODS. WHATEVER... THIS
GIVES ME HIGH CONFIDENCE IN OUR STORM WEDNESDAY INTO THURSDAY.
AS I MENTIONED YESTERDAY AND THE DAY BEFORE THAT...THIS SYSTEM FOR
WED HAS BEEN FORECAST CONSISTENTLY FOR OVER A WEEK NOW.
THE STORY IS A NORTHERN STREAM JET CORE CLIMBING OVER THE TOP OF THE
ALASKAN CLOSED UPPER HIGH ROTATES SOUTH ONCE IT GETS INTO THE
NORTHWEST TERRITORIES OF CANADA IN THE MONDAY TIME FRAME. THAT IN
TURN PULLS DOWN SOME OF THE COLDEST AIR IN THE NORTHERN HEMISPHERE
INTO WESTERN CANADA. MEANWHILE A POWERFULLY PACIFIC
STORM...CURRENTLY IN THE GULF OF ALASKA IS SHEARED SOUTHEAST BY THE
NEXT UPSTREAM PACIFIC SYSTEM. THAT WAS THE ONE WITH THE 200 KNOT JET
CORE THAT CAME OFF OF JAPAN A FEW DAYS AGO. ANYWAY THE SOUTHERN
STREAM WAVE AND THE NORTHERN STREAM WAVES PHASE OVER THE WESTERN
CENTRAL STATES TUESDAY INTO EARLY WEDNESDAY. THIS SYSTEM SEEMS TO
WANT TO GO NEGATIVE TILT AS IT MOVES THROUGH MICHIGAN THURSDAY.
GIVEN THE POLAR AIR BEING PULLED DOWN BY THE ALASKAN SHORTWAVE AND
THE SUBTROPIC ENERGY OF THE PACIFIC SYSTEM... THAT BY WEDNESDAY WILL
HAVE GULF MOISTURE TO WORK WITH... THIS SHOULD BE POWERFUL EARLY
SPRING STORM OF SOUTHWEST LOWER MICHIGAN. WHILE NOT SPECIFICALLY
FORECAST YET... I STILL BELIEVE WE COULD SEE A ROUND OF
THUNDERSTORMS FROM THIS SYSTEM IF THE CENTER OF IT GOES NORTH OF THE
CWA (WHICH IS WHAT IT IS EXPECTED TO DO) ON WEDNESDAY OR EARLY
THURSDAY. ONCE THE SYSTEM IS EAST OF US THE 850 MB TEMPS WILL BE
COLD ENOUGH FOR LAKE EFFECT SNOW AND GIVEN STRONG CYCLONIC FLOW
CONTINUES INTO FRIDAY... I BELIEVE EVEN AT THIS TIME FRAME... SNOW
SHOWER ARE LIKELY THURSDAY INTO FRIDAY. ALSO GIVEN THE CONSISTENT OF
THIS STORM IN THE MODELS IN BOTH TIME AND MODEL TO MODEL... I RAMPED
UP THE POP TO 60 PCT AND WOULD BE WILLING TO GO HIGHER IF NOT FOR
GRID CONSISTENCY. WEDNESDAY WILL BE A VERY WET AND WINDY DAY IN
SOUTHWEST MICHIGAN.
&&
.AVIATION...(1230 AM EST FRI MAR 4 2011)
VFR CONDITIONS ARE STILL EXPECTED TO PREVAIL THROUGH THE BULK OF THE
NIGHT...WITH MVFR CONDITIONS MOVING IN QUICKLY TOWARD DAYBREAK.
MODELS CONTINUE TO SHOW LOW LEVEL MOISTURE SPREADING IN QUICKLY
RIGHT AROUND 12Z...ENVELOPING ALL THE TAF SITES SHORTLY THEREAFTER.
AS AN INVERTED TROUGH SETS UP ACROSS THE AREA...ENVISION CEILINGS
AND VISIBILITIES DETERIORATING STEADILY THROUGH THE DAY. BY
EVENING...ALL SITES SHOULD BE IN LIFR CONDITIONS. RAIN AND FOG
SHOULD BECOME PREVALENT DURING THE AFTERNOON AND EVENING.
&&
.MARINE...(413 AM EST FRI MAR 4 2011)
WE WILL GO AHEAD AND CANCEL THE REMAINING SEGMENT OF THE SMALL CRAFT
ADVISORY WITH THIS FCST PACKAGE. WINDS HAVE DIMINISHED SUFFICIENTLY
AND WAVES SHOULD BE DOING THE SAME. WE SHOULD SEE A RELATIVE LULL IN
THE WINDS AND WAVES THROUGH MOST OF THE DAY TODAY. WINDS WILL THEN
PICK UP TONIGHT AND SATURDAY AS WE GET IN ON THE BACKSIDE OF THE
FRONTAL SYSTEM. IT IS NOT IMPOSSIBLE WE COULD SEE SOME GALES...
HOWEVER CONSENSUS AMONG THE LAKE MICHIGAN OFFICES IS TO HOLD OFF FOR
THE NSH WATERS AT THIS TIME.
&&
.HYDROLOGY...(413 AM EST FRI MAR 4 2011)
DEFINITELY SOME CONCERNS IN THE WORLD OF HYDROLOGY THIS MORNING.
SNOW WATER EQUIVALENT IN THE SNOWPACK ACROSS THE AREA RANGES FROM
LESS THAN 0.5 INCHES ACROSS THE SW CORNER OF THE CWFA/HSA...TO
LOCALLY 3 INCHES ACROSS THE NW COUNTIES. SOME OF THIS SNOW IS
EXPECTED TO MELT WITH TEMPS EXPECTED TO BE IN THE 40S WITH SOME RAIN
AND DEW POINTS IN THE 30S. THE SNOW MAY ALSO END UP SOAKING UP THE
RAIN WITH TEMPS NOT GETTING TOO WARM AND A RELATIVELY SHORT DURATION
OF THE WARMEST TEMPS.
RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM AROUND HALF AN INCH UP
NORTH...TO LOCALLY OVER 1.5 INCHES DOWN ACROSS THE SE COUNTIES.
MODEL HYDROGRAPHS INDICATE THAT IF THE SRN AREAS SAW THE MOST RAIN
POSSIBLE /WELL OVER 2 INCHES/...FLOODING MAY BECOME A CONCERN. FOR
NOW... AVERAGE QPF BETWEEN 0.5 AND 1.5 INCHES WOULD BRING MANY RIVERS
TO/ABOVE BANKFULL...HOWEVER NOT TO FLOODING. ACTUAL RAINFALL AMOUNTS
WILL NEED TO BE MONITORED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FOR FREEZING RAIN AND SLEET NORTH OF A
LINE FROM PENTWATER TO ALMA THROUGH 21Z THIS AFTERNOON.
LM...NONE.
&&
SYNOPSIS: NJJ
SHORT TERM: NJJ
LONG TERM: WDM
AVIATION: DUKE
MARINE: NJJ
HYDROLOGY: NJJHazardous weather outlook, Mar 3, 5:25 AM EST, 23 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
525 AM EST THU MAR 3 2011
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
525 AM EST THU MAR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOME LIGHT FREEZING RAIN AND SLEET REMAIN POSSIBLE ACROSS THE
AREA AFTER MIDNIGHT AS A WARM FRONT PUSHES NORTH THROUGH THE
AREA. THE GREATEST THREAT THROUGH IS NORTH AND WEST OF A LINE
FROM MUSKEGON TO REED CITY. A SECOND AREA OF PRECIPITATION SHOULD
IMPACT AREAS SOUTH AND EAST OF GRAND RAPIDS TOWARD MORNING.
TEMPERATURES SHOULD BE ABOVE FREEZING BY THEN SOUTH OF INTERSTATE
96...SO THAT SHOULD BE JUST PLAIN LIGHT RAIN. EVEN SO BE READY FOR
ICY ROADS FOR THE MORNING COMMUTE FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RAIN FROM THE PRIMARY STORM SYSTEM IS EXPECTED TO OVERSPREAD THE
AREA LATE IN THE DAY FRIDAY AND CONTINUE INTO SATURDAY MORNING
BEFORE CHANGING BACK TO SNOW FROM NORTH TO SOUTH. THERE REMAINS A
FAIR AMOUNT OF UNCERTAINTY AS TO THE TRACK OF THIS SYSTEM SO THE
LOCATION OF THE HEAVIEST RAIN OR SNOW IS STILL IN QUESTION. IT IS
EVEN POSSIBLE THERE COULD BE THUNDERSTORMS FRIDAY NIGHT INTO
SATURDAY MORNING SOUTH OF INTERSTATE 96.
IF THE STORM TAKES A PATH THE BRINGS THE SURFACE LOW INTO LOWER
MICHIGAN... RAINFALL AMOUNTS WOULD BE NEAR AMOUNT AN INCH AND LOCALLY
OVER ONE AND A HALF INCHES. THIS MAY LEAD TO RIVER RISES FROM BOTH
THE RAINFALL AND SNOW MELT.
ANOTHER STORM WILL BRING MORE WARM AIR AND THUNDERSTORMS TO THE
AREA WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-041030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
525 AM EST THU MAR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WIND AND WAVES WILL BE HAZARDOUS TO SMALL WATER CRAFT THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIND AND WAVES WILL REMAIN HAZARDOUS TO SMALL WATER CRAFT THROUGH
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WDM
Winter Weather, Ingham
- When
- March 4, 5:00 AM EST to 1:00 PM EST
- Where
- Ingham forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Media from the Lansing area reported that icy roads due to freezing rain during the early morning hours caused twenty to thirty cars to go in a ditch east of Okemos on I-96.
Winter Weather, Lake
- When
- March 4, 6:00 AM EST to 1:00 PM EST
- Where
- Lake forecast zone
- Reported by
- County Official
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
A county official from Lake county reported that freezing rain began around 6 a.m. and caused a quick glaze of icy to develop on everything.
Winter Weather, Oceana
- When
- March 4, 6:00 AM EST to 1:00 PM EST
- Where
- Oceana forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
A co-op observer three miles west southwest of Hart reported a tenth of an inch of ice accumulation.
Winter Weather, Newaygo
- When
- March 4, 6:00 AM EST to 1:00 PM EST
- Where
- Newaygo forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
An amateur radio operator from Hesperia reported that roads had become very icy from a tenth of an inch of ice accumulation.
Winter Weather, Muskegon
- When
- March 4, 6:00 AM EST to 1:00 PM EST
- Where
- Muskegon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
A trained spotter from three miles northeast of Montague reported that a tenth of an inch of ice accumulation from freezing rain occurred.
Winter Weather, Clare
- When
- March 4, 6:00 AM EST to 1:00 PM EST
- Where
- Clare forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 43.988, -84.848 (the zone’s center; the record gives no point)
Clare county emergency management reported that two dozen accidents were attributable to icing from about a eighth of an inch of freezing rain.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Missouri, March 4, 20111.75 in hail · 13 events
- Flash Flooding in Missouri, March 4, 20116 events
- Flash Flood and Heavy Rain in Louisiana, March 4, 20113 events
- Hail and Damaging Wind in Arkansas, March 4, 20111 in hail · 3 events
- Hail in Missouri, March 4, 20110.88 in hail · 2 events
- Flash Flood and Hail in Tennessee, March 4 to 5, 20110.75 in hail · 2 events
- Flooding in Illinois, March 4 to 5, 20112 events
- Hail in Kansas, March 4, 20110.75 in hail · 1 event
- Hail in Kansas, March 4, 20110.88 in hail · 1 event
- Wildfire in Texas, March 4, 20111 event
- Hail in Arkansas, March 4, 20111 in hail · 1 event
- Heavy Snow in Michigan, March 4 to 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280830, 280831, 280832, 280833, 280834, 280835.